Mississippi, 2006Hail in Mississippi, May 9 to 10, 2006
May 9 to 10, 2006 · NWS JAN · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 6:15 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, May 9, 6:15 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE MAY 9 2006
.DISCUSSION...EXTENDED SEVERE THUNDERSTORM WATCH SWD TO COVER SEVERE
STORMS OCCURRING OVER SE MS THIS EVENING. OTHERWISE CONVECTION IS
DIMINISHING AS IT SHIFTS EWD OUT OF THE AREA. SE MS STORMS DEVELOPED
ALONG AN OUTFLOW TYPE BOUNDARY THAT HAS TRACKED ACROSS THE FORECAST
AREA DURING THE DAY. THIS SHOULD BE THE LAST HURRAH THIS EVENING FOR
OUR AREA. SATELLITE PIX SHOW STORMS DEVELOPING QUICKLY UPSTREAM
TX/OK/NW AR SO WILL BEGIN MONITOR OF NEXT POTENTIAL FOR ARKLAMISS
AFTER MIDNIGHT.
&&
.PREV DISCUSSION...LOTS OF ACTIVITY CURRENTLY GOING ON ACROSS
CENTRAL AND EASTERN MS THIS AFTERNOON. S/W MOVING OVER THE AREA HAS
ACTIVATED THE WARM FRONT AND STORMS HAVE FIRE ALONG AND TO THE NORTH
OF THE SFC BOUNDARY. THE LEADING EDGE OF THE ASCENT SHOWS UP WELL ON
RADAR AND VIS SAT IMAGERY AS ALL CONVECTION IS FOCUSED GENERALLY
ALONG AND EAST OF I-55. TIME TRENDS ON THIS JUST ABOUT GETS IT OUT
OF THE EASTERN CWA BY 6 PM. HOWEVER...DUE TO THE LIKELY HOOD OF THE
ACTIVITY BEGIN STILL JUST IN THE CWA BY 6 PM...WILL CONTINUE WITH
SCT POPS FOR THE EAST THROUGH 01-02Z THEN DRY THINGS UP. INSTABILITY
STILL REMAINS GOOD AND ISO SVR WILL BE POSSIBLE BETWEEN NOW AND 6PM.
OVERNIGHT...THINGS BECOME MUCH MORE COMPLICATED AS WE FOCUS ON THE
BOUNDARY TO OUR NORTH AND THE APPROACHING MORE POTENT SYSTEM THE
EVENING WILL BE QUIET WITH ONLY SOME CU LINGERING AROUND. THE ACTION
WILL LIKELY GET GOING OUT TO OUR WEST LATER THIS EVENING AND
STEADILY EVOLVE. IM EXPECTING THINGS TO STAY OUT OF THE CWA MOST OF
THE NIGHT...BUT AS THE SYSTEM EVOLVES...AN OUTFLOW BOUNDARY (COLD
POOL) WILL GET GOING AND SPREAD OUR WAY AND ENTER THE DELTA AROUND
10-12Z. HOW THIS EVOLVES DURING THE EARLY/MID MORNING WILL HAVE HUGE
IMPLICATIONS ON HOW SVR THE WX GET ON WED. IF FEEL NO MATTER
WHAT...JUST ABOUT ALL OF THE CWA WILL SEE RAIN AND STORMS...ITS JUST
ABOUT IF/AND HOW BAD THE SVR WX WILL BE. IN SHORT...THE MAIN FAILURE
MODE FOR SVR STORMS WILL BE THE EARLY MORNING OUTFLOW AND ITS
STABILIZING EFFECTS. IF THIS FEATURE DOESNT MAKE IT INTO THE CWA OR
DOESNT MAKE REAL FAR INTO THE CWA...THEN SFC HEATING WILL BE HIGH
AND AVAILABLE INSTABILITY WILL BE REAL HIGH AT THIS TIME...I THINK
THE NW (DELTA) WILL BE EFFECTED BY SOME BOUNDARY AND THERE SVR
POTENTIAL WILL BE REDUCED. ODDS ARE AREAS ALONG AND SE OF THE TRACE
WILL HAVE THE GREATEST INSTABILITY DUE TO FACT THAT THEY HAVE THE
GREATEST POTENTIAL TO NOT BE EFFECTED BY ANY BOUNDARY. THERE WILL BE
VERY STEEP LAPSE RATES IN PLACE (29-31 VERTICAL TOTALS)...2500-3500
MLCAPE ALONG WITH 40-45 KTS OF 0-6KM SHEAR. ALL THIS SPELLS SVR
STORMS. THE VERY MOIST SFC CONDITIONS ARE CURRENTLY GETTING
ESTABLISHED OVER THE CWA WITH 70-73 SFC DEWPTS BEHIND THE CURRENT
CONVECTION. THIS WILL ALL BE IN PLACE AS THE STRONG FRONT AND UPPER
TROUGH MOVE THROUGH. DUE TO ALL THIS...I HAVE HIT POPS HARD ON WED.
THE DELTA WILL LIKELY SEE PRECIP EARLY...POSSIBLY GET A BREAK AND
THEN SEE MORE WITH THE ACTUAL FRONT BY LATE AFTERNOON. SAME GOES
FOR THE REST OF THE CWA...THE STRONG SVR ACTIVITY WILL BE FIRST AND
THEN POSSIBLE ANOTHER BRIEF SHOT WITH THE FROPA.
WILL BASICALLY FOLLOW GUIDANCE FOR POPS WED NIGHT EXCEPT FOR GOING
HIGHER IN THE SE WHERE FRONT WILL MOVE THROUGH DURING THE EVENING.
MUCH COOLER TEMPS WILL MOVE IN AFTER MIDNIGHT WITH LOWER 50S TO
LOWER 60S AREA WIDE. SUMMER IS NOT HERE YET /CME/
LONG TERM(THURSDAY THROUGH TUESDAY)
THERE WILL BE SOME QUICK DRYING BEHIND THE MIDWEEK SYSTEM AS
PRECIPITABLE WATER GOES QUICKLY DOWN TO LESS THAN 0.25 INCH. BY THIS
TIME THE UPPER TROUGH WILL BE CENTERED OVER THE MISSISSIPPI VALLEY.
SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THURSDAY INTO
FRIDAY AS THE UPPER TROUGH SWINGS TOWARD THE EASTERN SEABOARD ON
FRIDAY.
FOR THE WEEKEND HERE IS WHERE WE COME INTO A VARIETY OF SOLUTIONS
AS TO THE TRACK OF THE CLOSED LOW. THE 06 ZGFS/DGEX BRINGS IT DOWN
THROUGH THE LOWER MISSISSIPPI/TENNESSEE VALLEY...WHILE THE EUROPEAN
KEEPS THE CLOSED LOW OVER THE OHIO VALLEY WITH THE TROUGH AXIS OVER
THE REGION. FORTUNATELY ON THE 12Z RUN THE GFS KEPT IT NORTHEAST OF
THE REGION ROTATING CLOSED LOW AROUND THE CENTRAL APPALACHIANS. SO
WILL GO WITH THIS SOLUTION.
THE GFS BRINGS A DISTURBANCE ACROSS THE REGION IN NORTHWEST FLOW
FOR SOME CONVECTION FOR LATE SATURDAY INTO SUNDAY. THIS WILL BE
ASSOCIATED WITH A COLD FRONT.
MODELS ARE SHOWING A REX BLOCK OVER THE ROCKIES...WHICH WILL KEEP
GOOD NORTHWEST FLOW OVER THE REGION. SHORTWAVES IN THIS REGIME
CREATES GREATER UNCERTAINTY AND LESS CONFIDENCE IN THE FORECAST
BEYOND MONDAY AS THESE SETUPS CAN LEAD TO SEWD-MOVING HAILSTORMS
THIS TIME OF YEAR. BEING UNDER NORTHWEST FLOW FOR THE WEEKEND WILL
KEEP LOW TO SCATTERED POPS FOR LATE SATURDAY INTO SUNDAY. AS UPPER
TROUGH WILL SWING THROUGH THE REGION FOR MONDAY SHOULD GET ENOUGH
ACTIVITY FOR ISOLATED CONVECTIVE POPS AND WILL KEEP TUESDAY DRY.
NIGHTLY LOWS WILL BE IN 40S AND 50S ON FRIDAY...MAINLY IN THE 50S ON
SATURDAY THROUGH TUESDAY. THIS WILL PUT TEMPS AROUND 10 DEGREES
BELOW NORMAL FOR NIGHTLY LOWS. HIGHS WILL BE MAINLY 75 TO 80
ON THURSDAY AND FRIDAY...80 TO 85 SATURDAY...THEN COOLING SUNDAY
THROUGH TUESDAY WITH HIGHS 75 TO 80. KEPT CLOSE TO 00Z MEX. /17/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: CME
LONG TERM: 17
03
Hazardous weather outlook, May 9, 3:02 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT TUE MAY 09 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102102-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
402 PM CDT TUE MAY 09 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND WEDNESDAY...
...THUNDERSTORMS...
ISOLATED SEVERE STORMS WILL BE POSSIBLE UNTIL ABOUT 7 PM FOR
AREAS NORTHEAST OF A GRENADA TO NEWTON LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN RISK.
AFTER 7 PM...THE REGION WILL LIKELY SEE A QUIET PERIOD AS STORMS
EXIT TO THE EAST AND NEW STORMS DEVELOP OUT TO OUR WEST. IT WILL
BE THAT ACTIVITY THAT WILL HAVE A MAJOR IMPACT ON THE SEVERE
WEATHER POTENTIAL FOR WEDNESDAY. AT THIS TIME...I EXPECT A
WEAKENING LINE OF STORMS TO ENTER THE DELTA EARLY IN THE MORNING.
THIS LINE MAY HAVE SOME SEVERE STORMS ASSOCIATED WITH IT. THE
MORE ACTIVE PERIOD LOOKS TO EXIST BETWEEN LATE MORNING AND
THROUGH THE AFTERNOON AS THE STRONGER UPPER LEVEL SYSTEM MOVES IN
AND CLASHES WITH AN UNSTABLE AIRMASS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN RISKS. HOWEVER...THIS SYSTEM WILL BRING
INCREASED LOW LEVEL SHEAR AND IF SUPERCELL THUNDERSTORMS CAN
DEVELOP AND SUSTAIN THEMSELVES...ISOLATED TORNADOES WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED ON WEDNESDAY...OTHERWISE
SHOULD NOT BE NEEDED THURSDAY THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 5:47 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.25 INCH SMITH MS EMERGENCY MNGR
HALF DOLLAR SIZE HAIL IN RALEIGH REPORTED BY MEMA
EMPLOYEE.
0640 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.00 INCH SMITH MS AMATEUR RADIO
QUARTER SIZE HAIL IN RALEIGH.
&&
WESTERLocal storm report, May 9, 7:00 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
800 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG LAUREL 31.69N 89.14W
05/09/2006 JONES MS EMERGENCY MNGR
SEVERAL TREES AND POWERLINES DOWN IN LAUREL. SEVERAL
TRANSFORMERS BLOWN IN LAUREL. SEVERAL TREES AND POWERLINE
DOWN COUNTY WIDE.
&&
WESTERLocal storm report, May 9, 7:20 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
820 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 9 SE ELLISVILLE 31.51N 89.10W
05/09/2006 M0.25 INCH JONES MS EMERGENCY MNGR
REPORTED IN THE OVET COMMUNITY.
1240 PM HAIL 2 SW NEWTON 32.30N 89.18W
05/09/2006 M0.75 INCH NEWTON MS EMERGENCY MNGR
0110 PM HAIL 6 W LAUREL 31.69N 89.25W
05/09/2006 E0.88 INCH JONES MS EMERGENCY MNGR
0120 PM HAIL LAUREL 31.69N 89.14W
05/09/2006 E0.88 INCH JONES MS EMERGENCY MNGR
0206 PM HAIL 2 S CARTHAGE 32.72N 89.53W
05/09/2006 E0.88 INCH LEAKE MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED BETWEEN CARTHAGE AND RENFROE.
0210 PM HAIL NEW HEBRON 31.73N 89.98W
05/09/2006 E0.75 INCH LAWRENCE MS OTHER FEDERAL
REPORTED BY GROCERY IN NEW HEBRON.
0245 PM HAIL 9 NW WEST POINT 33.70N 88.76W
05/09/2006 E0.75 INCH CLAY MS PUBLIC
MAINLY SMALL HAIL UP TO PENNY SIZED. ALSO HAD STRONG
WINDS AND ABOUT 2 INCHES OF RAINFALL. REPORTED BY STORE
NEAR PALO ALTO COMMUNITY.
0310 PM HAIL 2 S STARKVILLE 33.43N 88.82W
05/09/2006 E1.00 INCH OKTIBBEHA MS EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED NEAR STARKVILLE.
0314 PM HAIL STARKVILLE 33.46N 88.82W
05/09/2006 E0.88 INCH OKTIBBEHA MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED AT MISSISSIPPI STATE UNIVERSITY
BY DR. MIKE BROWN.
0314 PM HAIL MIZE 31.87N 89.55W
05/09/2006 E1.00 INCH SMITH MS AMATEUR RADIO
QUARTER SIZE HAIL REPORTED IN MIZE.
0314 PM HAIL STARKVILLE 33.46N 88.82W
05/09/2006 E1.00 INCH OKTIBBEHA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AT MISSISSIPPI STATE
UNIVERSITY.
0340 PM HAIL WEST POINT 33.61N 88.64W
05/09/2006 E0.88 INCH CLAY MS EMERGENCY MNGR
0405 PM HAIL NEWTON 32.32N 89.16W
05/09/2006 E2.00 INCH NEWTON MS PUBLIC
GAS STATION ALONG INTERSTATE 20 NEAR NEWTON REPORTED
QUARTER TO HEN EGG SIZED HAIL.
0420 PM HAIL 1 SE NEWTON 32.31N 89.15W
05/09/2006 M1.00 INCH NEWTON MS EMERGENCY MNGR
ON WHICKWARE ROAD.
0432 PM HAIL HICKORY 32.32N 89.02W
05/09/2006 E1.75 INCH NEWTON MS EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED ON MAGEE ROAD.
0452 PM HAIL 4 E CHUNKY 32.33N 88.86W
05/09/2006 E0.50 INCH LAUDERDALE MS EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN MEEHAN.
0512 PM HAIL 8 S MERIDIAN 32.27N 88.71W
05/09/2006 E1.75 INCH LAUDERDALE MS BROADCAST MEDIA
GOLFBALL SIZED HAIL REPORTED BY A VIEWER OF WTOK-TV.
0515 PM HAIL 8 ENE ENTERPRISE 32.22N 88.69W
05/09/2006 E1.75 INCH CLARKE MS LAW ENFORCEMENT
ALONG HWY 45 JUST SOUTH OF THE LAUDERDALE COUNTY LINE.
REPORTED BY CLARKE SO.
0515 PM TSTM WND DMG 8 ENE ENTERPRISE 32.22N 88.69W
05/09/2006 CLARKE MS LAW ENFORCEMENT
TREES BLOWN INTO A HOUSE AND CARPORT BLOWN OFF ON COUNTY
ROAD 4821. REPORTED BY CLARKE SO.
0640 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.00 INCH SMITH MS AMATEUR RADIO
QUARTER SIZE HAIL IN RALEIGH.
0643 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.25 INCH SMITH MS EMERGENCY MNGR
HALF DOLLAR SIZE HAIL IN RALEIGH REPORTED BY MEMA
EMPLOYEE.
0740 PM TSTM WND DMG LAUREL 31.69N 89.14W
05/09/2006 JONES MS EMERGENCY MNGR
SEVERAL TREES AND POWERLINES DOWN IN LAUREL. SEVERAL
TRANSFORMERS BLOWN IN LAUREL. SEVERAL TREES AND POWERLINE
DOWN COUNTY WIDE.
&&
WESTERLocal storm report, May 9, 7:27 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FUNNEL CLOUD 5 S RALEIGH 31.96N 89.52W
05/09/2006 SMITH MS AMATEUR RADIO
FUNNEL CLOUD REPORTED BETWEEN MIZE AND RALEIGH.
&&
WESTERHail, Bolivar
- When
- May 9, 10:45 PM CST to May 10, 12:18 AM CST
- Where
- Bolivar County, 2 mi W of Rosedale
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.850, -91.083
A large, slow moving, severe thunderstorm moved into western Bolivar County, around Rosedale, and tracked eastward across the county. As this storm moved east, it produced a swath of nickel quarter sized from Rosedale to Mound Bayou to Cleveland before moving into Sunflower County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9, 20063 deaths · 10 injured · $1.6 million · F3 · 16 events
- High Surf in Oregon, May 9, 20063 deaths · 1 event
- Tornado and Hail in Texas, May 9 to 10, 20061 injured · $5.9 million · F2 · 12 events
- Hail and Damaging Winds in Texas, May 9 to 10, 2006$1.1 million · 4.5 in hail · 30 events
- Tornado and Flash Flooding in Oklahoma, May 9 to 10, 2006$132,000 · F1 · 45 events
- Flash Flood in Mississippi, May 9, 2006$3.0 million · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 10, 2006$47,000 · F0 · 65 events
- Hail and Damaging Wind in Mississippi, May 9, 2006$350,000 · 1.75 in hail · 4 events
- Hail in Mississippi, May 9, 2006$200,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Texas, May 9, 2006$100,000 · 1.75 in hail · 9 events
- Hail in Texas, May 9, 2006$35,000 · 4.5 in hail · 28 events
- Lightning Strike in Mississippi, May 9, 2006$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505799.